Skip to main content Accessibility help

A Conley-type decomposition of the strong chain recurrent set



For a continuous flow on a compact metric space, the aim of this paper is to prove a Conley-type decomposition of the strong chain recurrent set. We first discuss in detail the main properties of strong chain recurrent sets. We then introduce the notion of strongly stable set as a closed invariant set which is the intersection of the $\unicode[STIX]{x1D714}$ -limits of a specific family of nested and definitively invariant neighborhoods of itself. This notion strengthens that of stable set; moreover, any attractor turns out to be strongly stable. We then show that strongly stable sets play the role of attractors in the decomposition of the strong chain recurrent set; indeed, we prove that the strong chain recurrent set coincides with the intersection of all strongly stable sets and their complementary.



Hide All
[1] Abbondandolo, A., Bernardi, O. and Cardin, F.. Chain recurrence, chain transitivity, Lyapunov functions and rigidity of Lagrangian submanifolds of optical hypersurfaces. J. Dynam. Differential Equations (2016), online first.
[2] Akin, E.. The General Topology of Dynamical Systems. Vol. 1. American Mathematical Society, Providence, RI, 1993.
[3] Akin, E.. Topological dynamics. Mathematics of Complexity and Dynamical Systems. Vols. 1–3. Springer, New York, 2012, pp. 17261747.
[4] Akin, E., Hurley, M. and Kennedy, J.. Generic homeomorphisms of compact manifolds. Proceedings of the 1998 Topology and Dynamics Conference (Fairfax, VA). Topology Proc. 23 (1998), 317337.
[5] Conley, C.. Isolated Invariant Sets and the Morse Index (Regional Conference Series in Mathematics, 16) . American Mathematical Society, Providence, RI, 1978.
[6] Conley, C.. The gradient structure of a flow: I. Ergod. Th. & Dynam. Sys. 8(8*) (1988), 1126.
[7] Ding, C.. The omega limit sets of subsets in a metric space. Czechoslovak Math. J. 55(1) (2005), 8796.
[8] Easton, R.. Chain transitivity and the domain of influence of an invariant set. The Structure of Attractors in Dynamical Systems (Proc. Conf., North Dakota State University, Fargo, ND, 1977) (Lecture Notes in Mathematics, 668)) . Springer, Berlin, 1978, pp. 95102.
[9] Fathi, A.. The Weak KAM Theorem in Lagrangian Dynamics. Cambridge University Press, Cambridge, to appear.
[10] Fathi, A. and Pageault, P.. Aubry–Mather theory for homeomorphisms. Ergod. Th. & Dynam. Sys. 35(04) (2015), 11871207.
[11] Hurley, M.. Chain recurrence and attraction in non-compact spaces. Ergod. Th. & Dynam. Sys. 11(4) (1991), 709729.
[12] Hurley, M.. Noncompact chain recurrence and attraction. Proc. Amer. Math. Soc. 115(4) (1992), 11391148.
[13] Norton, D. E.. The fundamental theorem of dynamical systems. Comment. Math. Univ. Carolin. 36(3) (1995), 585598.
[14] Pageault, P.. Lyapunov functions: a weak KAM approach. PhD thesis, École Normale Supérieure de Lyon–ENS Lyon, 2011.
[15] Salamon, D.. Connected simple systems and the Conley index of isolated invariant sets. Trans. Amer. Math. Soc. 291(1) (1985), 141.
[16] Teschl, G.. Ordinary Differential Equations and Dynamical Systems. Vol. 140. American Mathematical Society, Providence, RI, 2012.
[17] Wiseman, J.. The generalized recurrent set and strong chain recurrence. Ergod. Th. & Dynam. Sys., doi:10.1017/etds.2016.35. Published online 4 July 2016.
[18] Zuohuan, Z.. Attractor, chain recurrent set and limit set of flow. Sci. China 43(3) (2000), 244251.


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed